Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

May 10, 2021Montgomery County, North Carolina

NWS Raleigh, NC issued this special weather statement at May 10, 2021, 7:41 PM EDT for Montgomery County, North Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2021, 7:41 PM EDT (23:41 UTC)
Expired
May 10, 2021, 8:45 PM EDT
In force
64 min
Issued by
NWS Raleigh, NC

County Montgomery County, NC

The radar

The Raleigh/Durham radar (KRAX), 140 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

468 
WWUS82 KRAH 102341
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
741 PM EDT Mon May 10 2021
 
NCZ074-075-110045-
Montgomery NC-Moore NC-
741 PM EDT Mon May 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOORE AND NORTHERN
MONTGOMERY COUNTIES UNTIL 845 PM EDT...

At 740 PM EDT, Doppler radar was tracking a strong thunderstorm near
Badin Lake, moving east at 20 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Troy, Badin Lake, Robbins, Star, Pinehaven Marina, Steeds, Eldorado,
Fish Tales Marina and Whip-O-Will Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.

LAT...LON 3551 8011 3551 7955 3539 7954 3537 8005
      3539 8007 3540 8009 3542 8009 3544 8010
      3545 8011 3546 8011 3547 8012 3547 8014
TIME...MOT...LOC 2340Z 262DEG 18KT 3548 8005 

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 10, 7:30 PM EDT, 11 minutes earlier.

Area forecast discussion, May 10, 7:30 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
730 PM EDT Mon May 10 2021

.SYNOPSIS...
A cold front will move across the region this evening. High pressure
will move into the eastern United States behind the cold front,
bringing chilly temperatures for mid-May.

&&

.NEAR TERM /TONIGHT AND TUESDAY/...
As of 730 PM tonight...

...Severe threat shifting to heavy rain for portions of south
Davidson, Randolph, Stanly, Montgomery, and Moore Counties.

The outflow boundary and effective cold front continues to sag south
through eastern areas of the Piedmont and Coastal Plain (Wake,
Chatham, Franklin, and much of Nash Counties). These counties have
largely been convectively overturned. However, the boundary tails
back to the west across Moore and NE Montgomery west through south
Davidson and Rowan Counties. The latest visible loop indicates a
clear slot over the western Piedmont and Foothills allowing strong
heating to continue to fuel low level instability as the outflow
slows to a crawl over this region. Some west to east training of
these storms across southern Davidson and Randolph Counties will
lead to 1 to 1.5 inches of rain in less than an hour through 830 PM.
These storms should slowly begin to sag southeast and south toward
Albemarle, Troy, and Southern Pines in the next two hours (toward
the best instability axis to the SW-S). To east and north including
Greensboro, Raleigh, and Rocky Mount, the outflow has stabilized
this region - thus the convection will focus south of these areas.

Previous discussion as of 640 PM today...

...We have trimmed a good portion of the western and northern part
of Severe Thunderstorm Watch 163... essentially NW of a line
extending from Southern Pines to Raleigh to Louisburg.

Only a couple of thunderstorms remain very active at the moment.
They are tied to the west-east outflow boundary extending from High
Rock east to Pittsboro to near Rocky Mount. The threat of severe
weather has been decreasing as cirrus blow off and residual lack of
instability due to this mornings rain have negatively contributed to
the severe storm environment. Areas south of the outflow boundary
still have limited potential for a few additional wind/hail events.
Otherwise, the threat will shift south and east in the next few
hours with the outflows and cold front.

Previous discussion as of 240 PM Monday...

Tonight and Tuesday's forecast was done early in anticipation of
severe weather, and was completed before the 12Z GFS or ECMWF were
run. It primarily uses 00Z high-resolution models, the 09Z SREF, and
the 12Z NAM.

A cold front is currently along the Virginia-North Carolina state
line, just about to bring showers and thunderstorms into the
forecast area. Modest wind shear and instability values warrant a
slight risk (level 2 of 5) for most of the forecast area and a
marginal risk along the northern, western, and southern fringes of
the region. The primary threat is damaging wind gusts, but large
hail is also a possibility. Although the line is still in the
process of forming, the Triad will be impacted through 4pm, the
Triangle and Rocky Mount between 5pm-7pm, and Fayetteville after
sunset. The front will continue to take its time moving across the
area, not finishing its passage until after midnight. The bulk of
the rainfall and any severe weather threat should also be done by
midnight, but the chance for a shower will linger across southern
counties through the night. Overnights lows will be noticeably
cooler than last night, in the 50s.

High pressure will briefly ridge into North Carolina from the Great
Lakes, but with today's front remaining nearly stationary across
South Carolina, cloud cover will still be around for much of the
day, even if the forecast remains dry. The combination of widespread
cloud cover and northeasterly winds will keep conditions cold for
mid May, with highs only reaching the mid 60s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 135 PM Monday...

The cold front will be settling to our S Tue night, as the most
dense/coldest air within the incoming large Arctic high centered
over the Upper Midwest will finally be able to breach the mountains
and arrive in central NC. Just as the cold air arrives, the long
shear axis from the Can Maritimes to N OH to NE continues to push
slowly ESE, leading to accelerating upper flow to our N and NE,
placing NC within the RRQ of this strengthening jet and beneath
strengthening large scale forcing for ascent. This will prompt low
pressure development along the front, and this low will cross GA and
far S SC before pushing offshore late Wed. Models generally agree on
precip spreading into S and W portions Tue night, with amounts and
coverage peaking very late Tue night through Wed morning, with
slight chance far N to likely far S, in conjunction with this upper
lift and passage of weak mid level perturbations. This forcing for
ascent and slug of deeper moisture (PW=1.25"-1.5" S of Hwy 64) will
slide to our SE late Wed into Wed evening (the ECMWF remains a bit
faster than the GFS/NAM), so pops will trend downward NW to SE.
After lows Tue night in the mid 40s N to mid 50s S, expect highs
only in the upper 50s to within a couple degrees of 60 Wed, making
for a raw and anomalously chilly day. (Record low max temps for May
12th are as follows: 58 at RDU set in 1960, 50 at GSO set in 1960,
and 61 at FAY set in 1949.) Lows Wed night in the 40s with pops
diminishing but mostly cloudy skies hanging on, esp S, as a small
jet streak reloads the larger jet to our N and NE. -GIH

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 210 PM Monday...

Below normal temps will gradually moderate during this period. The
large cool surface high starts Thu centered over the LP of MI and
drifts a bit eastward but largely remains covering SE Canada down
through the Northeast, Mid Atlantic and Ohio Valley into the
weekend. The tail end of the long sheared vorticity axis breaks off
into a weak trough over IA/MO/IL, and this will track ESE through
Fri night, bringing chance pops mainly across the S and SE, peaking
late Thu night and Fri, as a surface low develops near CHS and
deepens while drifting ENE and offshore. Uncertainty persists
regarding the degree of low level dry air and how much it could keep
precip from reaching the ground, esp given that the surface low will
be so far S, so will keep pops on the low end for now. The front
kicks back N and NE through the Miss Valley/Mid South Sat, beneath
rising mid level heights in the wake of the departing shortwave
trough. The presence of this frontal zone oriented NW to SE into W
NC and across SC with destabilization potential over the nation's
midsection and waves aloft tracking SE from the Great Lakes region
brings about concern for a possible MCS riding SE along the frontal
zone as we get into Sun/Mon. Will keep the forecast dry for now,
given that there is model discrepancy on such a potential, but it's
something worth keeping in mind. Cool highs in the 60s to around 70
Thu/Fri will warm into the 70s Sat and further modify to the mid 70s
to lower 80s Sun/Mon. -GIH

&&

.AVIATION /17Z MONDAY THROUGH SATURDAY/...
As of 125 PM Monday...

24 hour TAF period: A line of showers and thunderstorms has started
developing along a cold front across northern North Carolina and
southern Virginia over the last hour. High-resolution models
indicate that this line is not likely become a solid line as far
west as the Triad and INT/GSO, an idea supported by the recent radar
observations, so only VCSH has been included in those TAFs. However,
a period of TSRA has been maintained at RDU, RWI, and FAY. Recent
model guidance is also suggesting that the line will take a little
longer to move from northwest to southeast, so the timing of the
thunderstorms has been delayed as well. While a heavier shower/storm
could produce additional restrictions, generally stuck with MVFR
visibilities and VFR ceilings at this time. The front will stall to
the south of the region, but do not think that low ceilings will
affect RDU and RWI as indicated in the previous forecast. However,
FAY should be close enough to the front to have a multiple hour
period of IFR cigs and an extended stretch of MVFR restrictions.

Outlook: Although the extended period will generally be dry, there
will be a chance for showers and restrictions on Wednesday and
Thursday night with two separate systems moving through the region.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/Green
NEAR TERM...Badgett/Green
SHORT TERM...Hartfield
LONG TERM...Hartfield
AVIATION...Green
Hazardous weather outlook, May 10, 4:47 AM EDT, 14 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
447 AM EDT Mon May 10 2021

NCZ026>028-039>043-074>078-084>086-088-089-110900-
Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson-
Montgomery-Moore-Lee-Harnett-Wayne-Richmond-Scotland-Hoke-Cumberland-
Sampson-
447 AM EDT Mon May 10 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Slight Risk for severe thunderstorms today, with the main
threats being damaging wind gusts and severe hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ007>011-021>025-038-073-083-110900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Davidson-Stanly-Anson-
447 AM EDT Mon May 10 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Marginal Risk for severe thunderstorms today, with the
main threats being damaging wind gusts and severe hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JJT

In the hours before

Local storm report, May 10, 6:05 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
605 PM EDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     5 WNW FEARRINGTON       35.85N 79.15W
05/10/2021                   CHATHAM            NC   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
            WNW FEARRINGTON. A LARGE TREE WAS REPORTED
            DOWN ON A HOME ALONG LAMONT NORWOOD ROAD
            NEAR TOBACCO ROAD.

&&

77
Special weather statement, May 10, 6:36 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
636 PM EDT Mon May 10 2021

NCZ040>042-076-077-102315-
Lee NC-Johnston NC-Chatham NC-Harnett NC-Wake NC-
636 PM EDT Mon May 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARNETT...
NORTHEASTERN LEE...SOUTHWESTERN WAKE...WEST CENTRAL JOHNSTON AND
SOUTHEASTERN CHATHAM COUNTIES UNTIL 715 PM EDT...

At 635 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Sanford, moving southeast at 40 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Lillington, Fuquay-Varina, Angier, Erwin, Coats, Harris Lake Boat
Launch, Seminole, Raven Rock State Park, Buies Creek and Shearon
Harris Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.

LAT...LON 3553 7915 3570 7901 3553 7856 3531 7869
TIME...MOT...LOC 2235Z 293DEG 33KT 3558 7904

GIH
Local storm report, May 10, 6:47 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
647 PM EDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     2 N SUTPHIN             35.91N 79.35W
05/10/2021                   ALAMANCE           NC   EMERGENCY MNGR

            MULTIPLE REPORTS OF TREES DOWN, SOME ON
            HOMES, AND DAMAGE TO STRUCTURES IN THE
            VICINITY OF EAST GREENSBORO CHAPEL HILLS
            ROAD AND LINDLEY MILL ROAD, EASTWARD TO
            STOCKARD ROAD.

&&

77
Local storm report, May 10, 6:52 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
652 PM EDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     2 N SUTPHIN             35.91N 79.35W
05/10/2021                   ALAMANCE           NC   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            N SUTPHIN. MULTIPLE REPORTS OF TREES DOWN,
            SOME ON HOMES, AND DAMAGE TO STRUCTURES IN
            THE VICINITY OF EAST GREENSBORO CHAPEL HILL
            ROAD AND LINDLEY MILL ROAD, EASTWARD TO
            STOCKARD ROAD.

&&

77
Special weather statement, May 10, 7:21 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
721 PM EDT Mon May 10 2021

NCZ038-039-110015-
Randolph NC-Davidson NC-
721 PM EDT Mon May 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DAVIDSON AND
RANDOLPH COUNTIES UNTIL 815 PM EDT...

At 717 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Asheboro to Cleveland.
Movement was east at 15 mph.

Heavy rain and minor flooding will be possible with these storms.

Wind gusts up to 40 mph will also be possible with these storms.

Locations impacted include...
Asheboro, Lexington, North Carolina Zoo, Seagrove, Linwood, Ramseur,
Denton, Franklinville, Staley and Gordontown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Boaters on the open water and those camping outdoors should seek
harbor immediately and find safe shelter in a nearby building or
vehicle, especially if on or near High Rock Lake.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.

LAT...LON 3580 8047 3579 7954 3552 7955 3551 8018
      3558 8021 3568 8033 3572 8033 3574 8046
      3577 8045 3579 8048
TIME...MOT...LOC 2317Z 270DEG 14KT 3573 7984 3571 8070

10
Special weather statement, May 10, 7:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
741 PM EDT Mon May 10 2021

NCZ074-075-110045-
Montgomery NC-Moore NC-
741 PM EDT Mon May 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOORE AND NORTHERN
MONTGOMERY COUNTIES UNTIL 845 PM EDT...

At 740 PM EDT, Doppler radar was tracking a strong thunderstorm near
Badin Lake, moving east at 20 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Troy, Badin Lake, Robbins, Star, Pinehaven Marina, Steeds, Eldorado,
Fish Tales Marina and Whip-O-Will Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.

LAT...LON 3551 8011 3551 7955 3539 7954 3537 8005
      3539 8007 3540 8009 3542 8009 3544 8010
      3545 8011 3546 8011 3547 8012 3547 8014
TIME...MOT...LOC 2340Z 262DEG 18KT 3548 8005

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:21 PM EDTSpecial Weather StatementRAHForsyth54 min
May 10, 2:57 PM EDTSpecial Weather StatementRAHForsyth, Guilford48 min
May 10, 3:19 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford41 min
May 10, 3:26 PM EDTSpecial Weather StatementRAHDavidson49 min
May 10, 3:47 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Randolph43 min
May 10, 4:02 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph43 min
May 10, 4:11 PM EDTSpecial Weather StatementRAHDurham, Orange49 min
May 10, 4:32 PM EDTSpecial Weather StatementRAHAlamance, Chatham43 min
May 10, 4:37 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Lee, Orange38 min
May 10, 4:45 PM EDTTornado WarningRAHAlamance, Chatham, Orange30 min
May 10, 5:00 PM EDTSpecial Weather StatementRAHDurham60 min
May 10, 5:14 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Harnett, Orange, Wake46 min
May 10, 5:26 PM EDTSpecial Weather StatementRAHRandolph34 min
May 10, 5:47 PM EDTSpecial Weather StatementRAHChatham, Lee43 min
May 10, 5:57 PM EDTSpecial Weather StatementRAHJohnston, Wake48 min
May 10, 5:57 PM EDTSpecial Weather StatementRAHFranklin, Nash63 min
May 10, 6:14 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash, Wake46 min
May 10, 6:36 PM EDTSpecial Weather StatementRAHHarnett39 min
May 10, 7:21 PM EDTSpecial Weather StatementRAHDavidson, Randolph54 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.